Ceftriaxone may cause immune hemolytic anaemia in children: StudyMarch 16, 2020
Ceftriaxone may cause serious adverse drug reaction (ADR) of immune hemolytic anaemia in paediatric patients, and can be fatal especially in children with sickle cell disease, according to a review article published in Archives of Disease in Childhood.
Auto-immune haemolytic anaemia is an immune-mediated phenomenon that leads to the destruction of red blood cells in the body.
Ceftriaxone is a third-generation semi-synthetic antibiotic belonging to cephalosporin family. It has broad-spectrum activity against both gram-negative and gram-positive bacteria and is often used to treat severe infections in children.
Of the total ADRs of ceftriaxone reported in paediatric patients, gastrointestinal ADRs were reported to be the most common toxicity, while immune haemolytic anaemia and biliary pseudolithiasis were found to cause the most serious ADRs and the major reasons for discontinuation of the drug.
The researchers conducted a systematic analysis based on trials in Medline, PubMed, Cochrane Central Register of Controlled Trials, EMBASE, CINAHL, International Pharmaceutical Abstracts and bibliographies of relevant articles up to December 2018 that assessed the safety of ceftriaxone in paediatric patients aged ≤18 years.
More than one-third of the 780 ADRs reported, based on 112 randomised control trials and prospective cohort studies including 5717 patients, 37.4 %, were gastrointestinal (GI) disorders, followed by hepatobiliary disorders (24.6%), and general disorders and administration site conditions (22.3%).
Eighty-six patients stopped ceftriaxone due to serious ADRs, including 30 with immune hemolytic anaemia (34.9%) and 23 with biliary pseudolithiasis (26.7%). Ten of the patients who developed hemolytic anaemia had sickle cell disease. Eleven patients aged from 2 to 17 years old died due to haemolytic anaemia following intravenous ceftriaxone, noted the study.